Fentanyl related overdoses on the rise
Individually, both methamphetamine (meth) and fentanyl are dangerous drugs that can cause an overdose. However, that risk increases when taken together and can lead to a potentially even deadlier situation.
Fentanyl and meth are common drugs of abuse. Meth is short for methamphetamine, an addictive substance that can lead to dependence. Meth misuse stimulates the central nervous system, rewiring the brain quickly and leading to addiction. Fentanyl is an opioid that is 50 times stronger than heroin. A very small amount of fentanyl is all it takes to overdose.
Synthetic, or lab-made, opioids like fentanyl have been a major driver of opioid overdose deaths throughout the U.S In 2021, 36 adolescent Georgians — nearly all of whom were between the ages of 15 and 19 — died from fentanyl-involved drug overdoses, up from 4 in 2019. In the year before the pandemic began, most cases were concentrated in metro Atlanta. In the following years, overdose deaths were reported in rural counties.
Including adults, the total number of drug overdose deaths in Georgia increased by 61% during the time period. Fentanyl-involved overdose deaths increased by 230% according to a study done by the state department of health. That equates to 2,404 and 1,294 deaths, respectively, in 2021.
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
-Small, constricted “pinpoint pupils” -Falling asleep or losing consciousness -Slow, weak, or no breathing -Choking or gurgling sounds -Limp body -Cold and/or clammy skin -Discolored skin (especially in lips and nails)
Towns County Sheriff Ken Henderson is committed to eradicating the drug dealers here in Towns County to protect our youth and our citizens.